Headache developing as an adverse event during regular intake of exogenous hormones, usually for contraception or as hormone replacement therapy.
A. Any headache fulfilling criterion C
B. Regular intake of one or more exogenous hormones
C. Evidence of causation demonstrated by both of the following:
1. headache has developed in temporal relation to the commencement of hormone intake
2. one or more of the following:
a) headache has significantly worsened after an increase in dosage of the hormone
b) headache has significantly improved or resolved after a reduction in dosage of the hormone
c) headache has resolved after cessation of hormone intake
D. Not better accounted for by another ICHD-3 diagnosis.
Regular use of exogenous hormones, typically for contraception or hormone replacement therapy, can be associated with an increase in frequency or new development of migraine or other headache. The general rule is applied that when a headache occurs for the first time in close temporal relation to regular use of exogenous hormones, it is coded as 8.1.12 Headache attributed to exogenous hormone. When a pre-existing headache with the characteristics of a primary headache disorder becomes chronic, or is made significantly worse (usually meaning a two-fold or greater increase in frequency and/or severity), in close temporal relation to regular use of exogenous hormones, both the initial headache diagnosis and a diagnosis of 8.1.12 Headache attributed to exogenous hormone should be given.
When a woman with 8.1.12 Headache attributed to exogenous hormone also experiences 8.3.3 Estrogen withdrawal headache, both diagnoses should be given.